Hail, Campbell
- When
- May 18, 4:05 PM MST
- Where
- Campbell County, 14.96 mi NE of Wright
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.880, -105.250
Hail to baseball size was reported as a supercell thunderstorm tracked across southern Campbell and Weston Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Hail to baseball size was reported as a supercell thunderstorm tracked across southern Campbell and Weston Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 18, 3:58 PM MST, 7 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 458 PM MDT SUN MAY 18 2014 .SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT ISSUED AT 218 PM MDT SUN MAY 18 2014 STRONG MID LEVEL IMPULSE WILL ADVANCE THROUGH THE REGION THROUGH TONIGHT...FORCING A LEE SIDE TROUGH EAST THROUGH THE AREA. PARENT LARGE SCALE UPPER LEVEL TROUGH WILL SETTLE OVER THE SW CONUS THE NEXT SEVERAL DAYS...SUPPORTING SEVERAL SMALL SCALE IMPULSES TOWARD THE REGION IN WSW FLOW. ONCE SUCH DISTURBANCE IS EXPECTED TO SUPPORT A SCT TO ISOLD SHRA/TS OVER THE WESTERN FA ONCE AGAIN MONDAY AFTERNOON...ESP OVER THE SOUTHERN BLACK HILLS WHERE NORTHERLY FLOW EDDY CONVERGENCE WILL BE IN PLACE...PROVIDING ENHANCED LL CONVERGENCE. LATE THIS AFTERNOON THROUGH TONIGHT...APPROACHING MID LEVEL IMPULSE AND ASSOCIATED 50-60 KNOT MID LEVEL SPEED MAX WILL SUPPORT INCREASING UVM OVER THE AREA. THIS COUPLED WITH MORE THAN SUFFICIENT LL MOISTURE/LEE SIDE TROUGH CONVERGENCE/AND ONGOING POS THETA-E ADV WILL SUPPORT SCT TO ISOLATED TS THROUGH EVENING. A SCT LINE OF CONVECTION IS EXPECTED TO SHIFT EAST THROUGH THE AREA THIS EVENING. HIGH CAPE AXIS WILL BE IN PLACE ACROSS WESTERN SD WITH ML CAPES IN EXCESS OF 1000 J/KG THROUGH EARLY EVENING AND WHEN COUPLED WITH 0-6 BULK SHEAR IN EXCESS OF 50 KNOTS...STORM ORGANIZATION INTO SUPERCELLS AND BOWING CLUSTERS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS. HIGH LCL HEIGHTS WILL LIMIT THE OVERALL TORNADO POTENTIAL TO VERY SLIGHT CHANCES. ONE LIMITING FACTOR TO TS CONVERGE WILL BE STRONG CAPPING EXPECTED TO REMAIN IN PLACE...ESP ACROSS WESTERN SD...LEADING TO WIDELY SCT TO ISOLD TS AS MOST HIRES MODEL SOLUTIONS SUGGEST. HAVE LEFT POPS IN THE LOW CHANCE CAT MOST PLACES...WITH HIGH CHANCE IN EXTREME NW SD WHERE THE STRONGEST FORCING FOR LSA WILL BE. CONFINED POPS AFTER MIDNIGHT TO THE VERY FAR EASTERN FA...WITH DRY COND EXPECTED MOST PLACES. MILD CONDITIONS EXPECTED MOST PLACES WITH 50S FOR LOWS GIVEN WARM THERMAL FIELDS AND A MIXED BL. PRESSURE RISE BUBBLE WILL SUPPORT A PERIOD OF GUSTY WINDS ACROSS THE SD PLAINS...ESP FAR NW SD AND IN THE LEE OF THE BH LATE IN THE NIGHT PERIOD. MONDAY...FRONTAL BOUNDARY WILL SETTLED WELL SOUTH OF THE FA WITH NORTHERLY FLOW ALL PLACES VEERING THROUGH THE PERIOD. ANOTHER WEAK IMPULSE WILL PUSH NE IN SW FLOW ALOFT AND SUPPORT A CHANCE FOR A SHOWER OR TS WESTERN AREAS. HAVE RETAINED THE HIGHEST POPS /WHICH ARE ONLY 30S/ OVER THE SOUTHERN BH WHERE NORTHERLY FLOW EDDY CONVERGENCE IS EXPECTED MONDAY AFTERNOON. POS THETA-E ADV REGIME NOTED ACROSS THE FAR SOUTHERN FA THROUGH MONDAY NIGHT. HENCE...LEFT A LOW CHANCE FOR A SHOWER OR TS THERE...WITH MOST PLACES REMAINING DRY. MARGINAL MID LEVEL LAPSE RATES COUPLED WITH WEAK FORCING...MORE OF A SHALLOW FGEN NATURE TENDS TO SUPPORT ONLY A SHOWER MENTION WITH NO THUNDER AFTER 06Z. AS FOR TEMPS...DEPARTING THERMAL RIDGE WILL SUPPORT WARMEST HIGH TEMP SE AREAS /70S/...WITH COOLER CON OVER THE NW HALF /MAINLY 60S/. && .LONG TERM...TUESDAY THROUGH SUNDAY ISSUED AT 218 PM MDT SUN MAY 18 2014 SOUTHWEST FLOW ALOFT REMAINS ACROSS THE REGION FOR MUCH OF THIS WEEK...WITH SEVERAL SHORTWAVE DISTURBANCES EJECTING OUT OF A TROF OVER THE WESTERN UNITED STATES. THIS WILL RESULT IN AN ACTIVE AND UNSETTLED WEATHER PATTERN...WITH DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS. THE BEST CHANCES FOR PCPN LOOK TO BE DURING THE MIDDLE PORTION OF THE WEEK. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE AVERAGE...WITH HIGHS IN THE 60S AND 70S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 455 PM MDT SUN MAY 18 2014 SCATTERED SHRA/TSRA WILL CONTINUE TO DEVELOP OVER NORTHEAST WY EARLY THIS EVENING...SPREADING ACROSS WESTERN SD OVERNIGHT. WHILE VFR CONDITIONS ARE EXPECTED OUTSIDE OF STORMS...LOCAL IFR VSBYS/CIGS IN THE STORMS ARE EXPECTED ALONG WITH GUSTY WINDS AND HAIL. ACTIVITY WILL MOVE EAST OF THE AREA LATE TONIGHT WITH A COLD FRONT PASSING IN IT/S WAKE RESULTING IN A PERIOD OF GUSTY NORTHWEST WINDS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...JC LONG TERM...15 AVIATION...HELGESON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 400 AM MDT SUN MAY 18 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-191400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 400 AM MDT (500 AM CDT) SUN MAY 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL DISTURBANCE WILL BRING A CHANCE FOR THUNDERSTORMS TO NORTHEAST WYOMING AND THE BLACK HILLS LATER THIS AFTERNOON...AND ACROSS THE REST OF WESTERN SOUTH DAKOTA TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY ACROSS NORTHEAST WYOMING...THE BLACK HILLS...AND NORTHWEST SOUTH DAKOTA. LARGE HAIL AND DAMAGING WINDS GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK... WITH A NEARLY DAILY CHANCES FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The Rapid City radar (KUDX), 195 km away, was scanning. The volume nearest the first event began at 23:03 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511358, 511360, 511361, 511363, 511364.